BIT Numerical Mathematics

, Volume 15, Issue 3, pp 244–249 | Cite as

The stability properties ofq-step backward difference schemes

  • David M. Creedon
  • John J. H. Miller
Article

Abstract

We present a new proof that aq-step backward difference scheme for the approximate solution of a first order ordinary differential equation is stable in the sense of Dahlquist iff 1≦q≦6.

The only other proof known to the authors was given by Cryer in a condensed version with most proofs omitted of a much larger technical report.

Keywords

Differential Equation Ordinary Differential Equation Approximate Solution Computational Mathematic Difference Scheme 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    David M. Creedon and John J. H. Miller,The Stability Properties of q-step backward difference schemes, Rep. No. TCD 1974–7. School of Maths., Trinity College, Dublin (1974), 1–11.Google Scholar
  2. 2.
    Colin W. Cryer,A proof of the instability of backward-difference multistep methods for the numerical integration of ordinary differential equations, Tech. Rep. No. 117, Comp. Sci. Dept., Univ. of Wisconsin, Madison (1971), 1–52.Google Scholar
  3. 3.
    Colin W. Cryer,On the instability of high order backward-difference multistep methods, BIT 12 (1972), 17–25.CrossRefGoogle Scholar
  4. 4.
    John J. H. Miller,On the location of zeros of certain classes of polynomials with applications to numerical analysis, J. Inst. Math. Applic. 8 (1971), 397–406.Google Scholar
  5. 5.
    John J. H. Miller,On weak stability, stability and the type of a polynomial, Lecture Notes in Mathematics Vol. 228, Ed. John Ll. Morris, Springer-Verlag (1971), 316–320.Google Scholar
  6. 6.
    John J. H. Miller,Practical algorithms for finding the type of a polynomial, Studies in Numerical Analysis, Ed. B. K. P. Scaife, Academic Press (1974), 253–264.Google Scholar
  7. 7.
    D. P. McCarthy and John J. H. Miller,The refinement and implementation of an algorithm for finding the type of a polynomial, Séminaires Analyse Numérique, J. L. Lions, P. A. Raviart, Université Paris VI (1972/73).Google Scholar
  8. 8.
    John J. H. Miller,On the type of a polynomial relative to a circle — an open problem, Optimization Techniques, IFIP Tech. Conf., Novosibirsk, July 1974. Ed. G. I. Marchuk, Lecture Notes in Computer Science No. 27, Springer-Verlag (1975), 394–399.Google Scholar

Copyright information

© BIT Foundations 1975

Authors and Affiliations

  • David M. Creedon
    • 1
  • John J. H. Miller
    • 1
  1. 1.School of MathematicsTrinity CollegeDublin 2Ireland

Personalised recommendations